Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Jan 20, 2017, 7:16 PM CST for Hardin County, Jefferson County, Orange County, Texas. It was in force for 29 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 20, 2017, 7:16 PM CST (01:16 UTC)
- Expired
- Jan 20, 2017, 7:45 PM CST
- In force
- 29 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hardin County, TX, Jefferson County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 89 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 20, 7:22 PM CST | HAIL 0.25 | China, TX | |
| Jan 20, 7:30 PM CST | HAIL 0.75 | Beaumont, TX | REPORT FROM BEAUMONT PD. |
| Jan 20, 7:52 PM CST | HAIL 0.88 | Vidor, TX | |
| Jan 20, 7:53 PM CST | HAIL 1 | Vidor, TX | |
| Jan 20, 7:55 PM CST | HAIL 1 | Lakeview, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted.
869
WUUS54 KLCH 210116
SVRLCH
TXC199-245-361-210200-
/O.NEW.KLCH.SV.W.0011.170121T0116Z-170121T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
716 PM CST FRI JAN 20 2017
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Northwestern Jefferson County in southeastern Texas...
Southeastern Hardin County in southeastern Texas...
Northwestern Orange County in southeastern Texas...
* Until 800 PM CST
* At 716 PM CST, a severe thunderstorm was located near China, or 8
miles east of Nome, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Beaumont, Lumberton, Vidor, Silsbee, Bevil Oaks, China, Rose City,
Pine Forest, Lakeview and Fannett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3038 9421 3031 9411 3030 9412 3029 9411
3028 9412 3027 9411 3026 9411 3026 9410
3024 9412 3024 9401 3014 9386 2991 9427
3000 9440
TIME...MOT...LOC 0116Z 211DEG 39KT 3002 9427
HAIL...1.00IN
WIND...60MPH
$$
242 follow-up statements
745
WWUS54 KLCH 210135
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
735 PM CST FRI JAN 20 2017
TXC199-245-361-210200-
/O.CON.KLCH.SV.W.0011.000000T0000Z-170121T0200Z/
Jefferson TX-Hardin TX-Orange TX-
735 PM CST FRI JAN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CST
FOR NORTH CENTRAL JEFFERSON...SOUTHEASTERN HARDIN AND NORTHWESTERN
ORANGE COUNTIES...
At 735 PM CST, a severe thunderstorm was located near Lakeview, or
near Beaumont, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Beaumont, Lumberton, Vidor, Silsbee, Bevil Oaks, Rose City, Pine
Forest and Lakeview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 200 AM CST for southeastern
Texas.
LAT...LON 3038 9421 3031 9411 3030 9412 3029 9411
3028 9412 3027 9411 3026 9411 3026 9410
3024 9412 3024 9401 3014 9386 3006 9416
3015 9431
TIME...MOT...LOC 0135Z 217DEG 35KT 3017 9414
HAIL...1.00IN
WIND...60MPH
$$
24955
WWUS54 KLCH 210145
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
745 PM CST FRI JAN 20 2017
TXC199-245-361-210154-
/O.CAN.KLCH.SV.W.0011.000000T0000Z-170121T0200Z/
Jefferson TX-Hardin TX-Orange TX-
745 PM CST FRI JAN 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JEFFERSON...
SOUTHEASTERN HARDIN AND NORTHWESTERN ORANGE COUNTIES IS CANCELLED...
The storm which prompted the warning is moving out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 200 AM CST for southeastern
Texas.
LAT...LON 3038 9421 3031 9411 3030 9412 3029 9411
3028 9412 3027 9411 3026 9411 3026 9410
3024 9412 3024 9401 3014 9386 3006 9416
3015 9431
TIME...MOT...LOC 0142Z 211DEG 39KT 3026 9408
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 20, 5:53 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Jan 20, 5:53 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
553 PM CST Fri Jan 20 2017
.DISCUSSION...
21/00Z TAF Issuance.
&&
.AVIATION...
A cluster of showers and tstms currently approaching
Houston/Galveston Bay will move northeast into the area, and
expected to reach the BPT terminal by 02Z. This activity will
spread east acrs the area during the evening and overnight, with
minimal changes with respect to timing as convection reaches LCH
between 02-04Z and LFT/ARA by 04-06Z. Although not depicted in
TAFs at this time, there is the potential for some strong or svr
storms, capable of producing strong gusty winds and large hail.
Activity should remain a little more sctd near AEX but anticipate
a period of TSRA between 04-08Z. The typical lowering of
cigs/vsbys with convection can be expected (into MVFR/IFR
categories) but LIFR cigs/vsbys are expected to develop once the
convection exits to the east late tonight. Vsbys should improve to
VFR with cigs lifting to MVFR by 16Z Saturday while southwesterly
winds develop and strengthen to around 10 kt.
24
&&
.PREV DISCUSSION... /issued 334 PM CST Fri Jan 20 2017/
DISCUSSION...Another very mild day ongoing which seems to have
become more of the norm this winter season. Surface obs showing
temps generally in the mid 70s, about 15 degrees above climo.
Morning LCH sounding indicating a very dry atmosphere overhead on
a west to southwest flow through the column. Precipitable water
very low coming in at 0.61 inches. Changes are on the way and
beginning to see that with showers and thunderstorms forming just
inland of the Texas coast.
Water vapor imagery showing mid and upper level moisture
beginning to advance into the region along and ahead of incoming
associated southern trof. Eastward advancing feature progged
similarly by models to move across the forecast area through the
overnight hours. Impressive wind fields noted ahead of trof with
100-120 kt southwest upper jet, southwest 50-60 kt at 500 mb and a
30-40 kt low level southerly jet. Latter feature will bring a
rapid influx of moisture which will add to the already then
established mid and upper moisture with precipitable water values
rocketing up to above 1.5 inches. Deep ascent is expected to
develop and will continue to maintain high end pops. Plenty of
shear will be available for development of initially elevated
rotating storms transitioning to possibly surface based with time
and eastward progression. SPC carrying the western half of the
forecast area within a slight risk of severe thunderstorms and the
eastern half in a more ominous enhanced outlook. Damaging winds
and hail will be possible, as well as isolated tornadoes.
Progressive nature of system will keep the severe threat
relatively short and rain totals generally under one inch.
Saturday expected to be very mild once again and just a slight
chance for a few showers and thunderstorms. Next weather maker
then moving through Saturday night.
Next trof will advance across the southwest conus Saturday with
rapid and deep cyclogenesis occurring as feature advances into the
Texas panhandle. Continuing deepening and vigorous low will
maintain an eastward trek advancing into the lower Mississippi
valley Saturday night. An associated cold front will sweep across
the area during this time-frame. Another severe weather threat
will emerge as wind fields remain impressive with increasingly
sharp lapse rates developing. Moisture return at this time however
appears somewhat limited and maintaining lower pops with this
next system. SPC is maintaining a slight risk of severe
thunderstorms for all of Louisiana and into the lakes area of
interior southeast Texas. Over the remainder of southeast Texas, a
lesser marginal risk is in place. Sunday them looks dry but
breezy to windy as tight pressure gradient comes into play
associated with 990 plus low moving through the lower Mississippi
valley and into the southeast conus.
Temperatures then cool for the first few days of the new week, but
will trend back upward beginning Tuesday ahead of a more robust
cold front advancing across the area late Wednesday.
MARINE...Moderate southerlies will remain in place overnight and
Saturday. Numerous showers and thunderstorms are expected tonight as
a vigorous upper level disturbance advances across the gulf
waters. Rain chances will then taper off Saturday but increase
Saturday night as strong low pressure advances through the lower
Mississippi valley and into the southeast conus sending a cold
front through the northwest gulf. Dangerously strong winds are
expected to develop in the wake of the front along with unusually
high seas. A gale watch is in effect.
23
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 58 72 54 65 / 50 30 50 10
LCH 63 74 58 68 / 80 20 40 10
LFT 65 76 59 69 / 80 30 50 10
BPT 63 76 57 69 / 80 20 40 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Gale Watch from late Saturday night through late Sunday night
for GMZ450-452-455-470-472-475.
&&
AVIATION...24Hazardous weather outlook, Jan 20, 4:57 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 457 PM CST FRI JAN 20 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 212300- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 457 PM CST FRI JAN 20 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA, SOUTH CENTRAL LOUISIANA, SOUTHWEST LOUISIANA, WEST CENTRAL LOUISIANA, AND SOUTHEAST TEXAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AS A SIGNIFICANT UPPER LEVEL DISTURBANCE ADVANCES ACROSS THE REGION. THE STORM PREDICTION CENTER HAS PLACED THE WESTERN PORTION OF THE FORECAST AREA WITHIN A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE EASTERN PORTION OF THE AREA IS WITHIN A SLIGHTLY HIGHER ENHANCED THREAT. DAMAGING WINDS AND HAIL ARE POSSIBLE AS WELL AS AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PATCHY FOG WILL BE POSSIBLE EARLY SATURDAY WITH RAINS TAPERING OFF. STRONG TO SEVERE THUNDERSTORMS WILL RETURN AGAIN FOR SATURDAY NIGHT AS A COLD FRONT SPEEDS ACROSS THE AREA. COOLER TEMPERATURES AND DRIER AIR WILL THEN BE IN PLACE FOR SUNDAY AND MONDAY. MOISTURE AND TEMPERATURES WILL BE ON THE INCREASE FOR MID-WEEK AHEAD OF A MORE ROBUST COLD FRONT ADVANCING ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND SATURDAY NIGHT. GMZ430-432-435-450-452-455-470-472-475-212300- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 457 PM CST FRI JAN 20 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AS A SIGNIFICANT UPPER LEVEL DISTURBANCE ADVANCES ACROSS THE REGION. SOME LATE NIGHT FOG WILL BE POSSIBLE LATE AS RAINS DIMINISH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EARLY MORNING FOG WILL BE POSSIBLE. OTHERWISE ANOTHER ROUND OF POTENTIALLY SEVERE THUNDERSTORMS ARE ON THE DOCKET FOR SATURDAY NIGHT AS A COLD FRONT SPEEDS ACROSS THE NORTHWEST GULF. THIS FRONT WILL BE FOLLOWED BY DANGEROUSLY STRONG AND GUSTY WINDS FOR SUNDAY AND SUNDAY NIGHT...AS WELL AS UNUSUALLY HIGH SEAS AS DEEP LOW PRESSURE ADVANCES THROUGH THE LOWER MISSISSIPPI VALLEY AND INTO THE SOUTHEAST CONUS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND SATURDAY NIGHT.
In the hours before
Special weather statement, Jan 20, 7:11 PM CST, 5 minutes before
Special Weather Statement National Weather Service Lake Charles LA 711 PM CST FRI JAN 20 2017 TXZ201-215-216-210145- Orange-Jefferson-Hardin- 711 PM CST FRI JAN 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON... SOUTHEASTERN HARDIN AND WEST CENTRAL ORANGE COUNTIES... At 711 PM CST, a strong thunderstorm was located near Fannett, or 8 miles north of Hamshire, moving northeast at 40 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Beaumont, Bevil Oaks, China, Rose City and Fannett. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 2987 9430 2995 9442 3028 9428 3007 9396 TIME...MOT...LOC 0111Z 209DEG 37KT 2998 9430 24
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 7:11 PM CST | Special Weather Statement | LCH | Jefferson | 34 min |
| Jan 20, 7:27 PM CST | Special Weather Statement | LCH | Hardin | 33 min |
| Jan 20, 7:40 PM CST | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Jefferson, Newton, Orange | 35 min |
| Jan 20, 7:41 PM CST | Severe Thunderstorm Warning | LCH | Hardin, Jefferson | 34 min |
| Jan 20, 7:48 PM CST | Tornado Warning | LCH | Jefferson | 27 min |
| Jan 20, 7:49 PM CST | Areal Flood Advisory | LCH | Hardin, Jasper, Jefferson, Newton, Orange | 116 min |
| Jan 20, 8:03 PM CST | Severe Thunderstorm Warning | LCH | Jasper, Newton | 42 min |
| Jan 20, 8:08 PM CST | Severe Thunderstorm Warning | LCH | Hardin, Jefferson, Orange | 37 min |
| Jan 20, 8:15 PM CST | Tornado Warning | LCH | Jefferson, Orange | 30 min |
| Jan 20, 8:32 PM CST | Tornado Warning | LCH | Jasper, Newton, Orange | 28 min |
| Jan 20, 8:43 PM CST | River Flood Warning | LCH | Hardin, Jefferson | 6 days |
| Jan 20, 11:42 PM CST | Special Weather Statement | LCH | Hardin, Jasper, Tyler | 33 min |
| Jan 21, 12:23 AM CST | Special Weather Statement | LCH | Hardin, Jasper, Newton | 52 min |
| Jan 21, 12:53 AM CST | Severe Thunderstorm Warning | LCH | Newton | 67 min |
| Jan 21, 1:38 PM CST | Wind Advisory | LCH | Hardin, Jasper, Newton, Tyler | 34 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.